Kansas, 2023

Flood and Damaging Winds in Kansas, August 5, 2023

August 5, 2023 · NWS ICT · 23 events in 10 counties and zones

A complex of severe thunderstorms rolled through South Central and Southeast Kansas on the morning of 5 August. Wind speeds up to 70 mph were reported with numerous reports of damage to trees and other minor property.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
$20,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A complex of severe thunderstorms rolled through South Central and Southeast Kansas on the morning of 5 August. Wind speeds up to 70 mph were reported with numerous reports of damage to trees and other minor property. Very heavy rain was also reported with the heaviest train in Neosho and Montgomery county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 4, 10:56 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 4, 10:56 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1156 PM CDT Fri Aug 4 2023

.SHORT TERM...(This evening through Monday night)
Issued at 314 PM CDT Fri Aug 4 2023

Key Points:

* A Few Storms Possible Tonight

* Storms Likely Saturday Evening/Night, Some Possibly Severe

* Cooler Temperatures Arrive Sunday

* Sporadic Storm Chances into Next Week

This evening through Monday night...

As of 345 PM Friday afternoon, quasi-zonal midlevel flow was present
across the central Plains. A remnant MCV was moving along the IA/MO
border with a band of showers/storms across northern MO. Closer to
home, a surface trough axis has bypassed much of the forecast area
and now resides from central OK through southwest MO and into
northeast IA. Latest satellite and radar reveal developing storms
across the High Plains of northeast CO and southeast WY. These
are forecast to grow upscale and progress east/southeast through
the evening. Increasing inhibition with southeastward extent,
especially into portions of central KS lends low confidence for
storms reaching the area. A second area of storms is possible
overnight, mainly along the OK border. Increasing WAA between
850-700mb along the aforementioned surface trough axis may support
MCS maintenance for any upscale growth from any storms able to
develop across southeast CO. Additional, isolated convection is
possible ahead of any line tonight along the OK border.
Regardless, the strongest storms will be capable of wind gusts up
to 60 mph and hail up to nickel size.

Transitioning into the daytime hours Saturday, a potentially complex
weather pattern will emerge by midday. Model guidance suggests
the potential for an MCV to be present across forecast area by
midday. As mixed-layer inhibition weakens, a few storms may
develop by early afternoon. Regardless if storms develop or not,
remnant cloud debris associated with the MCV may keep temperatures
cooler and thus mitigating the threat for excessive heat. Short
term trends will need to monitored, especially for southeast KS,
where heat index values may approach 100-105 if cloud debris
doesn't emerge.

By Saturday, a stronger midlevel shortwave trough is poised to
emerge from the northern Rockies with a secondary surface trough
axis extending into northwest KS and eastern CO by mid-afternoon.
Scattered storms are likely to develop along the frontal zone and
grow upscale through the afternoon/evening. This complex is expected
to move across the forecast area during the late evening and
nighttime hours. Damaging winds up to 60 mph will be the chief
concern.

A quiet day is expected for Sunday as surface ridging noses into the
area with increasing midlevel heights. Afternoon temperatures will
top out in the 80s for most areas. The quiet stretch will continue
into Monday with midlevel shortwave ridging and surface ridging
across the forecast area.

.LONG TERM...(Tuesday through Friday)
Issued at 314 PM CDT Fri Aug 4 2023

Transitioning into the extended period, quasi-zonal midlevel flow
will persist through much of the week with weak perturbations likely
to eject across the Plains. This will result in small rain chances
nearly each day. Temperatures will remain seasonal through much of
the week in the 80s and 90s. Temperatures will begin to increase by
weeks-end as the midlevel ridge axis expands across the Plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1151 PM CDT Fri Aug 4 2023

Main aviation concern will remain storm chances late tonight into
Sat morning.

Storms have continued to develop over the High Plains and track
east this evening, generally in an area of 700mb theta-e
advection. Some of this activity should start to impact our
western fringes generally after 09z and will linger into the Sat
morning. So for now will run with VCTS at all sites with the
exception of KCNU through around 15-16z. Wouldn't be shocked if we
maintain a mid level deck with pockets of showers and iso storms
through much of Sat morning and possibly into early afternoon as
mid level baroclinic zone remains in place. We should see a more
robust round of storms Sat night across southern KS, but this
activity should be after 06z Sun.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  94  69  89 /  20  50  70  10
Hutchinson      70  93  68  89 /  30  50  70   0
Newton          70  94  68  87 /  20  50  70  10
ElDorado        71  93  69  87 /  20  50  70  10
Winfield-KWLD   73  94  69  89 /  20  50  70  10
Russell         68  93  65  86 /  30  50  60   0
Great Bend      69  93  65  86 /  30  50  60   0
Salina          70  94  68  88 /  20  50  60  10
McPherson       69  94  66  87 /  20  50  70  10
Coffeyville     74  95  70  89 /  20  40  70  20
Chanute         72  93  70  89 /  20  40  70  20
Iola            71  93  69  87 /  20  40  70  20
Parsons-KPPF    73  95  70  89 /  20  40  70  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...BMB
LONG TERM...BMB
AVIATION...RBL
Hazardous weather outlook, Aug 4, 7:36 PM CST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
836 PM CDT Fri Aug 4 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-052115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
836 PM CDT Fri Aug 4 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms are possible this evening and overnight with the best
chances along the Oklahoma border. The strongest storms will be
capable of wind gusts up to 60 mph and nickel size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat indices of 100 to 105 will be possible across southern Kansas
on Saturday afternoon.

Another round of strong to severe storms will arrive late Saturday
to much of the area. Locally heavy rain and damaging winds appear
to the be the main threats at this time.

Hit or miss showers and storms may linger across the area into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The Wichita radar (KICT), 42 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 1 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Harvey

When
August 5, 1:00 AM CST to 7:00 AM CST
Where
Harvey County, 3.42 mi NW of Annelly
Reported by
Public
Coordinates
38.000, -97.250

Rain fall total 24 hours of 1.70 inches.

Thunderstorm Wind, Kingman

When
August 5, 3:54 AM CST to 3:55 AM CST
Where
Kingman County, 0.69 mi S of Zenda
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.440, -98.280

Trained spotter reported an estimated thunderstorm wind gust of 60 mph.

Thunderstorm Wind, Harper

When
August 5, 4:02 AM CST to 4:03 AM CST
Where
Harper County, Anthony
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.150, -98.030

Tree limbs blown down. Visibility significantly reduced due to blowing dust.

Thunderstorm Wind, Kingman

When
August 5, 4:26 AM CST to 4:27 AM CST
Where
Kingman County, 0.69 mi N of Norwich
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.460, -97.850

Trained spotter reported and estimated wind gust of 60 mph.

Flood, Neosho

When
August 5, 4:30 AM CST to 9:00 AM CST
Where
Neosho County, 2.42 mi NW of Chanute to 2.7 mi SW of Thayer
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$20,000
Reported by
Emergency Manager
Coordinates
37.702, -95.504

Reports of low lying areas of the county flooded due to heavy rain.

Thunderstorm Wind, Sumner

When
August 5, 4:45 AM CST to 4:46 AM CST
Where
Sumner County, 4.41 mi SW of Conway Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.350, -97.700

Estimated wind gust.

Thunderstorm Wind, Sumner

When
August 5, 5:01 AM CST to 5:02 AM CST
Where
Sumner County, 3.02 mi NW of Wellington
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
37.300, -97.440

Measured wind gust from home weather station.

Thunderstorm Wind, Cowley

When
August 5, 5:20 AM CST to 5:21 AM CST
Where
Cowley County, 0.69 mi S of Winfield
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.240, -96.980

Three inch tree limbs blown down.

Thunderstorm Wind, Cowley

When
August 5, 5:20 AM CST to 5:21 AM CST
Where
Cowley County, 1.49 mi NNE of Winfield
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.270, -96.970

KAKE news reported a blown over tractor-trailor.

Thunderstorm Wind, Cowley

When
August 5, 5:21 AM CST to 5:22 AM CST
Where
Cowley County, 5.56 mi NNW of Winfield
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
37.320, -97.030

Home weather station report.

Thunderstorm Wind, Cowley

When
August 5, 5:21 AM CST to 5:22 AM CST
Where
Cowley County, 0.55 mi W of Winfield Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
37.170, -97.040

Strother Field airport reported a 68 mph thunderstorm gust.

Thunderstorm Wind, Cowley

When
August 5, 5:25 AM CST to 5:26 AM CST
Where
Cowley County, 1.38 mi S of Winfield
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
37.230, -96.980

Tree knocked down and a section of privacy fence blown down.

Thunderstorm Wind, Cowley

When
August 5, 5:25 AM CST to 5:26 AM CST
Where
Cowley County, 1.49 mi NNE of Winfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.270, -96.970

Multiple reported of tree limbs down and power outages.

Thunderstorm Wind, Cowley

When
August 5, 5:25 AM CST to 5:26 AM CST
Where
Cowley County, 1.49 mi NNE of Arkansas City
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.090, -97.040

Tree limbs down and traffic lights damaged.

Thunderstorm Wind, Cowley

When
August 5, 5:25 AM CST to 5:26 AM CST
Where
Cowley County, 1.49 mi SSE of Arkansas City
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.050, -97.040

Two food diameter tree blown down.

Thunderstorm Wind, Cowley

When
August 5, 5:27 AM CST to 5:28 AM CST
Where
Cowley County, 2.6 mi WSW of Winfield
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.230, -97.020

Law enforcement reports an estimated wind of 70 mph.

Thunderstorm Wind, Cowley

When
August 5, 5:31 AM CST to 5:32 AM CST
Where
Cowley County, Winfield Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.170, -97.030

Strother Field reported a 61 mph wind gust.

Thunderstorm Wind, Cowley

When
August 5, 5:45 AM CST to 5:46 AM CST
Where
Cowley County, Dexter
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.180, -96.720

Trained spotter reported estimated wind gust.

Thunderstorm Wind, Chautauqua

When
August 5, 6:20 AM CST to 6:21 AM CST
Where
Chautauqua County, Sedan
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.130, -96.180

COOP observer reported estimated wind gust of 60 mph.

Thunderstorm Wind, Montgomery

When
August 5, 6:52 AM CST to 6:53 AM CST
Where
Montgomery County, 0.88 mi NE of Tyro
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.040, -95.820

Trained spotter reported an estimated wind gust of 65 mph.

Thunderstorm Wind, Montgomery

When
August 5, 6:52 AM CST to 6:53 AM CST
Where
Montgomery County, 0.88 mi NE of Tyro
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.040, -95.820

Reports of 2 to 3 inch tree limbs down.

Thunderstorm Wind, McPherson

When
August 5, 10:14 PM CST to 10:15 PM CST
Where
McPherson County, 6.09 mi ESE of Inman
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.190, -97.670

Social media report of 4 to 5 inch limbs down.

Thunderstorm Wind, Marion

When
August 5, 10:57 PM CST to 10:58 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.090, -96.890

Power lines down.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132863, 1132846, 1132847, 1132848, 1132859, 1132849, 1132850, 1132851, 1132852, 1132853, 1132860, 1132854, 1132855, 1132856, 1132857, 1132858, 1135828, 1132862, 1132864, 1132865, 1132866, 1135792, 1135789.